MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X320MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X320MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1320S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 03/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported, after x-rays, it was discovered, 4 months after the implantation, the breakage of the nail, at lag screw intersection and a total hip replacement has been performed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.As per the visual inspection, the received gamma3 nail was found to be broken around the proximal region at the point of lag screw insertion hole.The microscopic images indicate this to be a fatigue fracture.The point of origin is clearly visible in the microscopic images.Fatigue fractures occur under repeated or fluctuating stresses.The maximum stress in a part is less than the yield strength of the material.Fatigue fractures begin as a microscopic crack or cracks that grow as force is applied repeatedly to a part.When the load is high, the number of required cycles for the part to finally break is low.Fatigue fractures don¿t require high stress, so there is usually very little deformation.The lag screw received shows intense traces of use [high axial load bearing].The material deformation was generated by friction between lag screw and nail related to the high axial load application.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is predominantly user related as during visual inspection, the severe drill marks are visible on nail near lag screw insertion hole and the operative technique also states the warning ¿in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture.¿ which along with patient factor (age 88 years i.E.High chances of having osteopenia) would have resulted in nail breakage.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X320MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9988705
Report Number0009610622-2020-00158
Device Sequence Number4597764
Product Code HSB
UDI-Device Identifier07613252274261
UDI-Public07613252274261
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2023
Device Model Number3525-1320S
Device Catalogue Number35251320S
Device Lot NumberK036E31
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2020
Initial Date Received by Manufacturer 03/31/2020
Supplement Date Received by Manufacturer06/18/2020
Initial Report FDA Received Date04/22/2020
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR